DR ELLIE CANNON: What can be done to treat the painful knot in my wrist?

Q. A small lump has developed on my right wrist which my GP says is a ganglion. It’s causing a lot of pain and weakness in that hand. I’m told it can’t be removed because there’s a vein running through it. Can anything else be done?

A. Ganglion cysts are the most common type of swelling that GPs see on the hand or wrist. They are usually found on the back of the hand, on the wrist, or on the underside of the thumb, and are harmless.

We don’t know what causes them, but they sometimes develop after an injury and are more common in people with arthritis.

Some people don’t notice them, but others do because they can cause pain or discomfort with certain movements.

If a lump isn’t causing any discomfort, it’s best to leave it alone as most go away on their own. Since they’re fluid-filled cysts and not solid lumps, there’s no threat of them turning into anything nasty if you ignore them.

Years ago, doctors believed the best treatment was to hit them with a heavy book (which in most homes was a Bible, hence their nickname Bible cysts), which was thought to redistribute the fluid and remove the swelling

Luckily, we’ve made some progress now.

Depending on where the lymph node is, it may be surgically removed or the fluid may be aspirated with a needle. The success of these approaches depends on the position of the cyst and whether there are nearby blood vessels.

Some health chiefs do not fund these procedures as they are considered cosmetic, but if the cyst is interfering with your daily life, treatment should be available on the NHS.

If patients have questions about a procedure to remove a lymph node, GPs can refer them to an NHS hand surgeon who can provide more details.

A reader has been in pain after a ganglion cyst developed on his wrist and asks what can be done to treat it (stock image)

Q. Can you help me with my erectile dysfunction problem? I used to take Cialis or Viagra pills and they worked great, but now they don’t seem to have any effect. I am 82 years old and my doctors don’t seem to take the problem seriously as they think I am too old. Do you have any advice?

A. Any health problem that affects your quality of life is worthy of a detailed investigation by a GP, regardless of your age.

Both Cialis and Viagra treat erectile dysfunction, but if neither works, a doctor may initially wonder if the dose needs to be increased or if they are being taken correctly.

These medications often need to be taken at specific times and not too close to meals.

Other drugs are available: vardenafil and avanafil are worth trying.

Erectile dysfunction is treated as a symptom of another condition, as there is often an underlying cause. GPs should do blood tests to check for diabetes and low testosterone, while also thinking about medications as a potential cause. A large number of medications can cause problems with sexual function, including antidepressants and high blood pressure pills.

In older people, erectile dysfunction can be a sign of Parkinson’s disease or heart health problems. If the problem develops suddenly, along with other weaknesses or changes in the body, it may indicate a stroke. Sexual function is also closely linked to emotional well-being, and problems can often be associated with depression, anxiety and stress.

Pills are not the only treatment. If drugs are ineffective, men should be offered treatments that can be prescribed by a specialist, such as vacuum pump devices, injections and creams.

Q. Five years ago I was diagnosed with a bicuspid heart valve problem. But further tests of my heart function came back normal, so the doctor said no action was needed. Is this likely to continue or could the problem be causing problems?

A. Heart valves are crucial to making sure blood flows in the right direction. For example, oxygen-rich blood must travel away from the heart to the rest of the body to ensure it receives the nutrients it needs.

The main valve in the artery that leaves the heart, the aortic valve, normally has three parts that open when the heart beats and pumps blood, ensuring that blood travels in one direction only and cannot return to the heart.

About one in 50 people are born with an aortic valve with only two leaflets. We call this a bicuspid valve. In most people, it doesn’t cause any problems, and they only find out they have it during a heart scan that’s done for another reason. Sometimes doctors will look for it through a scan if they hear a heart murmur.

DO YOU HAVE ANY QUESTIONS FOR DR ELLIE?

Email DrEllie@mailonsunday.co.uk or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.

Dr. Ellie can only respond in a general context and cannot respond to individual cases or give personal answers.

If you have a health problem, always consult your GP.

If it’s not causing a problem when identified by a doctor, they won’t do much more than monitor the patient regularly.

Most people will not need any additional treatment. However, a bicuspid valve can also cause serious problems because it is more vulnerable to wear and tear than a normal valve. It can become stiff and narrow or too flexible, allowing blood to back up into the heart.

These problems prevent the heart from working properly and cause shortness of breath, chest pains, dizziness and even blackouts.

If there are signs that the valve is degenerating, a specialist will increase the frequency of scans and may eventually suggest a procedure to replace it. But this means complex heart surgery, so it would only be done if deemed absolutely essential.

Why HRT should not be exceeded

I was alarmed by a letter from a reader last week saying that his private GP had given him “too much” HRT.

When the prescribed dose failed to deal with her hot flashes and insomnia, the doctor told her to use double the amount of medicine. That still didn’t work, so the doctor added another drug and then increased the dose.

At this time the patient was suffering from chest pain, cramps, bloating, nausea and headaches.

“I felt poisoned,” she wrote.

That does not surprise me. High doses of female hormones can trigger a number of serious side effects, and taking larger than normal amounts is not recommended.

He reduced the dose, found everything improved, and never went back to the doctor.

Has anyone else had a similar experience? Write me and let me know.

Dr Ellie Cannon was contacted by a reader who claimed a doctor had given her ‘too much HRT’ (stock image)

Let me know if you can’t contact your GP online

Is the seemingly unstoppable push to move all GP services online making you anxious? Do you think that without a smartphone, you will end up not being able to access vital healthcare services? I know there are many of you out there, because I get letters from readers all the time saying so.

An estimated one in ten Brits struggle with internet-based services, so GP surgeries these days can be a whole new world for some patients, with apps, texts and websites used for everything , from recipes to appointment reminders.

I’m afraid it will become more and more difficult for those who can’t connect.

Your GP should be able to give advice, help and support in learning how to get online, if you say you’re having trouble getting online. But I worry that there are people who are missing out.

If this is you, please write to me and let me know – I want to try to help find a solution.

Leave a Comment

Your email address will not be published. Required fields are marked *